Iowa, 2024

Drought in Iowa, May 1 to 14, 2024

May 1 to 14, 2024 · NWS DMX · 4 events in 4 counties and zones

A couple of counties saw the end of severe drought conditions by mid May as rainfall continued into the middle of the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A couple of counties saw the end of severe drought conditions by mid May as rainfall continued into the middle of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 10:32 PM CST, 1 hour 28 minutes earlier. Its key messages:

  • Enhanced Risk This Afternoon/Evening for Very Large Hail and Damaging Thunderstorm Winds
  • Heavy rain and marginal severe weather Wednesday night into Thursday. Localized hydrology impacts possible.
  • Active weather resumes this weekend and at the beginning of next week.
Area forecast discussion, Apr 30, 10:32 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1132 PM CDT Tue Apr 30 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Enhanced Risk This Afternoon/Evening for Very Large Hail and
  Damaging Thunderstorm Winds
- Heavy rain and marginal severe weather Wednesday night into
  Thursday. Localized hydrology impacts possible.
- Active weather resumes this weekend and at the beginning of
  next week.

&&

.DISCUSSION...
Issued at 255 PM CDT Tue Apr 30 2024

Upper air analysis paints a broad area of troughing over southwest
Canada with embedded shortwave energy propagating around the
feature. One of note in the northern Plains will generate severe
weather for Iowa today as it ejects across the region this
afternoon. A secondary surface low placed over Nebraska will
begin to phase into the main system, but will work together to
intensify low level moisture advection. This process was already
noticeable this morning as an advection wing of showers and
storms progressed into the state, outrunning the instability
axis. High dew point values will pool along an approaching cold
front in the west, driving CAPE values into the 1000s range in
southwest Iowa. Wind fields are favorable for storm organization
with 50kt+ winds out of the West at H500 paired with diffluent
flow aloft and enhanced southerly low level flow mentioned
earlier.

The wind field is near textbook for dominating right-moving
supercells. Plenty of directional and speed shear aloft with an
impressive looking low level wind field. The highest confidence
threats would be hail and wind with storms, especially in the early
stages of their lives when they are discreet. Large rotating
updrafts with sufficient instability and ventilation are primed for
large hail production. The 18z OAX sounding further supports hail
production with 700-500mb lapse rates valued at 8.3 C/km. Inverted-v
soundings below will allow for the acceleration of cold pools and,
consequently, severe winds. Can expect possible hail in excess of 2
inches with larger storms and winds approaching 70mph in the
favorable downdraft regime. Some uncertainty lingers on how these
two threats will evolve as the sun sets and the LLJ influence
increases. CAMs illustrate a gradual evolution of a linear mode of
sorts with embedded UH streaks in the line. Thu UH streaks are large
from the anticipated large updraft regions of storms with some
updrafts noticeably deviating off Bunkers motion and into the better
instability, further increasing the streamwise vorticity ingest.
Whatever cell/cluster can get going along the instability axis will
likely be the dominating storm and inhibit upscale growth of cells
further to the north of it. CAMs have been consistent in placing
this storm somewhere in central Iowa, but cannot say in certainty
who would be directly impacted.

Now, to cover the tornado threat. As it sits, there is a 5% risk of
a tornado within 25 miles of of a point. If you observe soundings
from the RAP for this afternoon, the tornado chances appear to be
higher. The main difference is in the LCLs. Consensus for the area
appears to be LCLs generally around 1500m which is too high for
tornadoes. The RAP has some consistency in its run in really pooling
moisture along the cold front this afternoon, lowering the LCLs to
favorable heights for tornadoes. If the LCLs in the environment are
lower, the storm will be able to ingest some of the streamwise
vorticity found in the lowest km of the environment. Helicity values
in this region of the atmosphere are in the 100s which is more than
enough for tornadogenesis. That all being said, we are not expecting
tornadoes to be the primary threat today, but that doesn't mean they
aren't out of the question. The potential for tornadoes is higher
the further into the moisture axis you traverse as this will be the
region of the best potential for lower cloud bases. A close analysis
of the near storm environment will be needed as the storms involve
because further environmental factors such as boundary ingestion
could further encourage tornadogenesis.

A brief pause in precipitation is expected during the daytime
Wednesday, but the Gulf opens up again through the day ahead of
another approaching area of low pressure which will work to enhance
jet speeds Wednesday evening and overnight, generating PWAT values
nearing 1.5 inches in the southwest. Warm cloud depths will
exceed 3500m. An MCS is anticipated to move into portions of
southern Iowa ahead of even more rainfall anticipated with the
main shortwave during the day Thursday. The MCS will settle for
a path generally along wherever the instability axis sets up
across the south. Consequently, the recovery of instability for
Thursday will be questionable, causing uncertainty in severe
weather chances. Nonetheless, the LLJ with advance further into
the state through the day and continue to support additional
rainfall statewide. Climatologically, PWAT and specific humidity
values are in the upper 90th percentiles and near the top of the
GEFS QPF model climatology. The ECMWF EFI covers much of the
state in values between 0.7 and 0.8. The same area is circled in
a shift of tails contour, signifying further that the QPF
amounts are near the top of the model climatology. The grand
ensemble 24 hour QPF exceeds 1 inch for especially the southern
part of the state, given that this is a course output, locally
high amounts are possible and will be better evaluated as the hi
res window captures the event fully. Some river response is
expected with HEFS putting some sites in action stage.

The rest of the period remains mild and active with additional rain
chances returning over the weekend. Temperatures will remain near 70
degrees. Active weather remains the theme into early next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1131 PM CDT Tue Apr 30 2024

Conditions have improved across all sites late tonight as
convection has pushed east of the area. Overnight and into the
day Wednesday the primary change in weather will be shifting
winds between the departing low tonight and the incoming low on
Wednesday night. Scattered showers will move into the area
Wednesday afternoon, becoming more widespread through the
evening and overnight Wednesday night. Current impacts are at
the end of the TAF period and additional detail will be added in
subsequent updates.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jimenez
AVIATION...Hagenhoff
Hazardous weather outlook, Apr 30, 11:21 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1221 AM CDT Wed May 1 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-020530-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1221 AM CDT Wed May 1 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are likely late Wednesday through
Thursday, followed by lower end chances late in the week and
into the weekend. The severe weather threat looks low at this
time, but will continue to be evaluated in the coming days.
Moderate to locally heavy rains are anticipated which may lead to
standing water on fields and roads, as well as within bank rises
on rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed at this time.

In the hours before

Local storm report, Apr 30, 6:26 PM CST, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
726 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tornado          3 NE Millerton          40.88N 93.26W
04/30/2024                   Wayne              IA   Emergency Mngr

            Suspected brief tornado near Millerton with
            damage (outbuildings and power poles).

&&
Local storm report, Apr 30, 6:38 PM CST, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
738 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             Lorimor                 41.13N 94.05W
04/30/2024  M1.75 Inch       Union              IA   Public

            Delayed report by Trained Spotter, measured
            up to 1.75 inch hail stones. Shredded
            leaves.

&&
Local storm report, Apr 30, 6:57 PM CST, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
757 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Hail             6 NNW Mystic            40.86N 92.98W
04/30/2024  M2.75 Inch       Appanoose          IA   911 Call Center

            Rathbun Lake - Appanoose Co 911.

&&

BSS
Local storm report, Apr 30, 6:59 PM CST, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Des Moines IA
759 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Hail             3 N Plano               40.80N 93.05W
04/30/2024  M1.50 Inch       Appanoose          IA   Public

            delayed report via social media.

&&
Local storm report, Apr 30, 7:33 PM CST, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
833 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             2 E Melrose             40.98N 93.01W
04/30/2024  E1.00 Inch       Monroe             IA   Public

&&
Local storm report, Apr 30, 10:45 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Des Moines IA
1145 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tornado          3 NE Millerton          40.88N 93.26W
04/30/2024                   Wayne              IA   Emergency Mngr

            Suspected brief tornado near Millerton with
            damage (outbuildings and power poles).

0618 PM     Hail             3 E Truro               41.20N 93.79W
04/30/2024  M0.75 Inch       Warren             IA   Public

            Report from mPING: (0.75 in.).

0622 PM     Hail             3 S Saint Marys         41.26N 93.72W
04/30/2024  E0.75 Inch       Warren             IA   Public

            Report from mPING: (0.75 in.).

0624 PM     Hail             3 S Saint Marys         41.26N 93.72W
04/30/2024  E1.00 Inch       Warren             IA   Public

            Report from mPING: Quarter (1.00 in.).

0642 PM     Funnel Cloud     6 W Lacona              41.19N 93.50W
04/30/2024                   Warren             IA   Trained Spotter

0528 PM     Tstm Wnd Dmg     1 NNE Creston           41.07N 94.36W
04/30/2024                   Union              IA   Emergency Mngr

            Damage to trees and damage to house. Time
            estimated by radar.

0554 PM     Tstm Wnd Dmg     5 S Macksburg           41.14N 94.18W
04/30/2024                   Union              IA   Public

            Trees in road.

0603 PM     Hail             6 S Macksburg           41.13N 94.20W
04/30/2024  M1.00 Inch       Union              IA   Emergency Mngr

            Near Rea Rd and Creamery Rd. Time estimated
            from radar.

0611 PM     Hail             Lorimor                 41.13N 94.06W
04/30/2024  M1.00 Inch       Union              IA   Fire Dept/Rescue

0612 PM     Hail             Lorimor                 41.13N 94.05W
04/30/2024  M1.75 Inch       Union              IA   Public

            Delayed report by Trained Spotter, measured
            up to 1.75 inch hail stones. Shredded
            leaves.

0613 PM     Hail             2 S Lorimor             41.10N 94.05W
04/30/2024  E1.25 Inch       Union              IA   Public

            Report from mPING: Half Dollar (1.25 in.).

0615 PM     Hail             Lorimor                 41.12N 94.05W
04/30/2024  E1.75 Inch       Union              IA   Broadcast Media

            Photo from WHO TV viewer.

0620 PM     Hail             3 W Lorimor             41.15N 94.11W
04/30/2024  E1.25 Inch       Union              IA   Public

            Report from mPING: Half Dollar (1.25 in.).

0643 PM     Hail             3 NNW Creston           41.10N 94.39W
04/30/2024  E1.75 Inch       Union              IA   Emergency Mngr

            Near Green Valley Lake.

0639 PM     Hail             3 W Ames                42.02N 93.68W
04/30/2024  E0.75 Inch       Story              IA   Public

            Report from mPING: (0.75 in.).

0643 PM     Hail             3 W Ames                42.02N 93.68W
04/30/2024  E1.00 Inch       Story              IA   Trained Spotter

            Up to quarter sized hail.

0643 PM     Hail             3 W Ames                42.02N 93.68W
04/30/2024  E1.00 Inch       Story              IA   Trained Spotter

            Variety of change hail. Biggest size is
            quarters.

0645 PM     Hail             2 SE Ames               42.00N 93.60W
04/30/2024  E0.88 Inch       Story              IA   Trained Spotter

            Up to nickel sized hail.

0830 PM     Hail             2 E Melrose             40.98N 93.01W
04/30/2024  E1.00 Inch       Monroe             IA   Public

0540 PM     Hail             3 SE Macksburg          41.18N 94.17W
04/30/2024  M1.50 Inch       Madison            IA   Public

            Report from mPING: Ping Pong Ball (1.50
            in.). Time estimated from radar.

0603 PM     Hail             1 S Truro               41.20N 93.85W
04/30/2024  E1.00 Inch       Madison            IA   Law Enforcement

0638 PM     Funnel Cloud     3 W Titonka             43.24N 94.10W
04/30/2024                   Kossuth            IA   Public

            relayed by county dispatch.

0551 PM     Hail             Bagley                  41.85N 94.43W
04/30/2024  M1.00 Inch       Guthrie            IA   Emergency Mngr

0605 PM     Hail             Rippey                  41.94N 94.19W
04/30/2024  M1.00 Inch       Greene             IA   Trained Spotter

0648 PM     Hail             1 N Garden Grove        40.84N 93.61W
04/30/2024  M1.00 Inch       Decatur            IA   Emergency Mngr

            EM relayed image of quarter sized hail just
            north of Garden Grove. Time estimated from
            radar.

0608 PM     Hail             1 N Perry               41.86N 94.10W
04/30/2024  E1.00 Inch       Dallas             IA   Public

            Relayed by broadcast meteorologist. Delayed
            report, time estimated by radar.

0438 PM     Hail             Manilla                 41.89N 95.23W
04/30/2024  M1.00 Inch       Crawford           IA   Trained Spotter

            Up to quarter sized hail.

0557 PM     Tstm Wnd Gst     2 W Murray              41.04N 93.98W
04/30/2024  M61 MPH          Clarke             IA   Trained Spotter

            Storm inflow gust on personal weather
            station.

0628 PM     Hail             4 NNW Osceola           41.09N 93.80W
04/30/2024  M1.00 Inch       Clarke             IA   Trained Spotter

            Spotter relayed copious amounts of hail, up
            to quarter in size. Just west of I-35
            between Osceola and Truro. Location and time
            estimated from radar.

0638 PM     Hail             4 NNW Osceola           41.08N 93.80W
04/30/2024  M1.00 Inch       Clarke             IA   Trained Spotter

            Spotter relayed hail up to 1 inch in size
            just west of I-35 between Osceola and Truro.
            Copious amounts of hail overall. Time
            estimated from radar.

0437 PM     Hail             6 SW Massena            41.18N 94.83W
04/30/2024  E2.00 Inch       Cass               IA   Trained Spotter

            delayed report.

0616 PM     Hail             4 E Berkley             41.94N 94.03W
04/30/2024  E0.75 Inch       Boone              IA   Trained Spotter

            Along Highway 169 south of Odgen.

0629 PM     Hail             1 W Luther              41.96N 93.84W
04/30/2024  E0.75 Inch       Boone              IA   Public

            Report from mPING: (0.75 in.).

0728 PM     Hail             3 N Plano               40.80N 93.05W
04/30/2024  M1.50 Inch       Appanoose          IA   Public

            delayed report via social media.

0735 PM     Hail             6 NNW Mystic            40.86N 92.98W
04/30/2024  M2.75 Inch       Appanoose          IA   911 Call Center

            Rathbun Lake - Appanoose Co 911.

0618 PM     Hail             5 SW Orient             41.14N 94.47W
04/30/2024  M1.00 Inch       Adams              IA   Emergency Mngr

            Up to quarter sized hail near east county
            line.

0635 PM     Hail             Corning                 40.99N 94.74W
04/30/2024  E0.75 Inch       Adams              IA   Public

            Lasted about 20 minutes. Very minor tree
            damage.

0638 PM     Hail             4 NW Cromwell           41.09N 94.52W
04/30/2024  E1.00 Inch       Adams              IA   Trained Spotter

            Up to quarter sized hail.

0459 PM     Hail             3 S Bridgewater         41.20N 94.66W
04/30/2024  M1.00 Inch       Adair              IA   Emergency Mngr

0521 PM     Hail             3 ENE Orient            41.22N 94.36W
04/30/2024  E0.88 Inch       Adair              IA   Trained Spotter

0522 PM     Hail             2 ESE Orient            41.19N 94.39W
04/30/2024  M1.00 Inch       Adair              IA   Trained Spotter

0524 PM     Hail             3 WNW Orient            41.22N 94.47W
04/30/2024  M1.00 Inch       Adair              IA   Trained Spotter

0533 PM     Hail             Orient                  41.21N 94.42W
04/30/2024  M1.00 Inch       Adair              IA   Emergency Mngr

            Nickel to quarter sized hail.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Polk

When
May 1, 12:00 AM CST to May 14, 7:00 AM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Severe drought ended across Polk County by the middle of May as generous spring-time rainfall persisted in central Iowa.

Drought, Warren

When
May 1, 12:00 AM CST to May 14, 7:00 AM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Severe drought ended across Warren County by the middle of May as generous spring-time rainfall persisted in central Iowa.

Drought, Grundy

When
May 1, 12:00 AM CST to May 14, 7:00 AM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Severe drought ended across Grundy County by the middle of May as generous spring-time rainfall persisted in central Iowa.

Drought, Hardin

When
May 1, 12:00 AM CST to May 14, 7:00 AM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Severe drought ended across Hardin County by the middle of May as generous spring-time rainfall persisted in central Iowa.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167309, 1167310, 1170199, 1170200.